ER Doctors Don’t Recognize Synthetic Marijuana Use

We have known this for a long time.  Not only do ERs not know how to recognize signs of fake marijuana, they also don’t know what to do in the case of a patient who has ingested fake marijuana.

We have heard of many cases where parents have rushed their psychotic teens to the ER only to find the doctors and nurses treating the teen as if he or she is high on regular marijuana rather than a dangerous synthetic drug that can cause paranoid delusions, psychosis, a temporary inability to feel pain, feelings of impending doom, and thoughts of suicide/homicide.

This is a dangerous situation that must be handled in a very serious way.  Psychosis is not the only problem.

We already know of organ failure, heart attacks, and the inability for the body to maintain a constant temperature.  These are serious medical problems that require much more than a sedative and release into the custody of their parents.

Synthetic drug users need carefully monitored detoxification.

In one case we are aware of, the teen was sent home from the hospital  even though the parent pleaded for the hospital to hold him for observation.  That teen killed himself at the foot of his father’s bed.

This is a national drug emergency, and first responders, ER personnel, and insurance companies must take emergency action to prevent further deaths from this drug.

—–

ER docs don’t recognize signs of fake marijuana in teens

By Michelle Healy, USA TODAY
As use of synthetic versions of marijuana such as “K2,” “Spice,” and “Blaze” becomes more common, a growing number of teens are showing up in hospital emergency rooms where physicians are unfamiliar with symptoms caused by the dangerous substances, says a new report.

A blend of plant and herbal materials that have been sprayed with chemicals, synthetic marijuana “is still a relatively new drug, and when we started seeing cases, we realized there was very little information available in the medical literature,” says Joanna Cohen, an emergency medicine physician at Children’s National Medical Center in Washington, D.C., and lead author of the report, published today in Pediatrics.

The three case studies of teens and young adults highlight “telltale signs” of synthetic marijuana abuse. These include excessive sweating, agitation, inability to speak, aggression and restlessness, in addition to the “euphoric and psychoactive effects” commonly associated with marijuana use.

Given the drug’s expanding use, “it’s important to share the information we have with other doctors and help parents and schools be on the lookout” for these symptoms, which require immediate medical attention, says Cohen.

A National Institute on Drug Abuse report released in November found that nearly one in nine high school seniors had gotten high on synthetic marijuana compounds in the past year, second only to the number of teens who used marijuana.

Often packed as potpourri or herbal incense and sold in convenience stores, synthetic marijuana emerged as a problem in 2009, and quickly grew in popularity, according to the American Association of Poison Control Centers. Its centers report handling 6,959 related calls in 2011, more than double the number received in 2010.

As federal lawmakers consider a bill to ban sales of fake marijuana, at least 39 states have already taken steps to do so, according to the National Conference of State Legislatures. Earlier this month the federal Drug Enforcement Administration extended its ban on five chemicals used to make the drug. Its one-year ban, set to expire soon, puts the substances under Schedule I classification, the most restrictive under the Controlled Substances Act. Schedule I drugs are found to have a high potential for abuse and no accepted medical uses.

Cohen says synthetic marijuana “usually does not show up on routine urine drug screens, so comprehensive lab work is necessary to confirm use.”

“Most important for parents and schools is the recognition of the signs of drug use in general and preventing repeat use,” she says. While the long-term consequences may include memory loss and psychosis, “we don’t really understand the long-term effects of this and other drugs on a young brain as it’s developing.”

Advertisements
Categories: Uncategorized | Leave a comment

Post navigation

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Create a free website or blog at WordPress.com.

%d bloggers like this: